Journal of Pharmaceutical Care 2016. 4(1-2):46-49.

A Case of Ciprofloxacin-Induced QT Prolongation and Torsade de Pointes
Hedieh Keshavarz-Bahaghighat, Sheyda Najafi, Soha Namazi, Zahra Jahangard Rafsanjani

Abstract


Prolongation of the QT interval is a recognized adverse effect of fluoroquinolone antibiotics. This effect on ventricular repolarization can potentially lead to life-threatening arrhythmias such as Torsade de pointes. Torsade de pointes is a polymorphic form of ventricular tachycardia identified by twisting of the QRS axis around an isoelectric point. We report a case of torsade de pointes induced by ciprofloxacin treatment. The patient experienced an acquired QT interval prolongation followed by Torsade de pointes arrhythmia with ciprofloxacin administration for ileostomy closure surgery and unfortunately expired.


Keywords


Torsade de pointes, QT interval, ciprofloxacin

Full Text:

PDF

References


Viskin S, Justo D, Halkin A and Zeltser D. Long QT syndrome caused by noncardiac drugs. Prog Cardiovasc Dis 2003;45(5):415-27.

Owens RC, Jr. and Ambrose PG. Antimicrobial safety: focus on fluoroquinolones. Clin Infect Dis 2005;41 Suppl 2:S144-57.

Falagas ME, Rafailidis PI and Rosmarakis ES. Arrhythmias associated with fluoroquinolone therapy. Int J Antimicrob Agents 2007;29(4):374-9.

Liu BA and Juurlink DN. Drugs and the QT interval - caveat doctor. N Engl J Med 2004;351(11):1053-6.

Flanagan MC, Mitchell ES and Haigney MC. Ciprofloxacin-induced torsade de pointes. Int J Cardiol 2006;113(2):239-41.

Frothingham R. Rates of torsades de pointes associated with ciprofloxacin, ofloxacin, levofloxacin, gatifloxacin, and moxifloxacin. Pharmacotherapy 2001;21(12):1468-72.

Amankwa K, Krishnan SC and Tisdale JE. Torsades de pointes associated with fluoroquinolones: importance of concomitant risk factors. Clin Pharmacol Ther 2004;75(3):242-7.

Chiba K, Sugiyama A, Hagiwara T, Takahashi S, Takasuna K and Hashimoto K. In vivo experimental approach for the risk assessment of fluoroquinolone antibacterial agents-induced long QT syndrome. Eur J Pharmacol 2004;486(2):189-200.

Anderson ME, Mazur A, Yang T and Roden DM. Potassium current antagonist properties and proarrhythmic consequences of quinolone antibiotics. J Pharmacol Exp Ther 2001;296(3):806-10.

Patmore L, Fraser S, Mair D and Templeton A. Effects of sparfloxacin, grepafloxacin, moxifloxacin, and ciprofloxacin on cardiac action potential duration. Eur J Pharmacol 2000;406(3):449-52.

Kang J, Wang L, Chen XL, Triggle DJ and Rampe D. Interactions of a series of fluoroquinolone antibacterial drugs with the human cardiac K+ channel HERG. Mol Pharmacol 2001;59(1):122-6.

Iannini PB, Doddamani S, Byazrova E, Curciumaru I and Kramer H. Risk of torsades de pointes with non-cardiac drugs. Prolongation of QT interval is probably a class effect of fluoroquinolones. Bmj 2001;322(7277):46-7.

Roden DM. Drug-induced prolongation of the QT interval. N Engl J Med 2004;350(10):1013-22.

Briasoulis A, Agarwal V and Pierce WJ. QT prolongation and torsade de pointes induced by fluoroquinolones: infrequent side effects from commonly used medications. Cardiology 2011;120(2):103-10.

Prabhakar M and Krahn AD. Ciprofloxacin-induced acquired long QT syndrome. Heart Rhythm 2004;1(5):624-6.

Daya SK, Gowda RM and Khan IA. Ciprofloxacin- and hypocalcemia-induced torsade de pointes triggered by hemodialysis. Am J Ther 2004;11(1):77-9.

Letsas KP, Sideris A, Kounas SP, Efremidis M, Korantzopoulos P and Kardaras F. Drug-induced QT interval prolongation after ciprofloxacin administration in a patient receiving olanzapine. Int J Cardiol 2006;109(2):273-4.

Jorge Salinas Arcea RR, Paula Solorzano. A Case of Prolonged QT Interval and Torsades de Pointes Due to Ciprofloxacin. Rev Esp Cardiol 2010;63 (1):111-25.

Manolis AJ, Poulimenos L and Manolis AS. Ciprofloxacin-Induced Cardiac Arrest. Hospital Chronicles; Vol 6, No 1 (2011).

Keivanidou A, Arnaoutoglou C, Krommydas A, et al. Ciprofloxacin induced acquired long QT syndrome in a patient under class III antiarrhythmic therapy. Cardiol J 2009;16(2):172-4.

Ibrahim M and Omar B. Ciprofloxacin-induced torsade de pointes. Am J Emerg Med 2012;30(1):252.e5-9.

Knorr JP, Moshfeghi M and Sokoloski MC. Ciprofloxacin-induced Q-T interval prolongation. Am J Health Syst Pharm 2008;65(6):547-51.

Justo D and Zeltser D. Torsades de pointes induced by antibiotics. Eur J Intern Med 2006;17(4):254-9.

Yang T and Roden DM. Extracellular potassium modulation of drug block of IKr implications for torsade de pointes and reverse use-dependence. Circulation 1996;93(3):407-411.

Rubinstein E and Camm J. Cardiotoxicity of fluoroquinolones. J Antimicrob Chemother 2002;49(4):593-6.

Saracoglu A, Temel HE, Ergun B and Colak O. Oxidative stress-mediated myocardiotoxicity of ciprofloxacin and ofloxacin in juvenile rats. Drug Chem Toxicol 2009;32(3):238-42.

Clark DW, Layton D, Wilton LV, Pearce GL and Shakir SA. Profiles of hepatic and dysrhythmic cardiovascular events following use of fluoroquinolone antibacterials. Drug safety 2001;24(15):1143-1154.

Naranjo CA, Busto U, Sellers EM, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30(2):239-45.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.